Alert archive / Idaho / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Dec 23, 2005, 8:36 AM PST for Clearwater County, Idaho. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2005, 8:36 AM PST (16:36 UTC)
- Expired
- Dec 23, 2005, 12:30 PM PST
- In force
- 4 hr
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Clearwater County, ID
The radar
The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 10:53 AM PST | FLASH FLOOD | 3 Ne Orofino, ID | ONE BARN AND ONE OUTBUILDING FLOODED. WATERS HAVE BEGUN TO RECEED. |
| Dec 23, 10:53 AM PST | FLASH FLOOD | Ne Orofino, ID | ONE BARN AND ONE OUTBUILDING REPORTED TO BE FLOODED ALONG OROFINO CREEK. WATERS HAVE BEGUN TO RECEED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 137 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 783 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KMSO 231647 CCA FFWMSO IDC035-232030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTION NATIONAL WEATHER SERVICE MISSOULA MT 836 AM PST FRI DEC 23 2005 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO * UNTIL 1230 PM PST * AT 827 AM PST...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM AN ICE JAM ON OROFINO CREEK 3 MILES NORTHEAST OF TOWN. LAW ENFORCEMENT REPORTED THAT THE FLASH FLOODING...RESULTING FROM THE ICE JAM...IS ON THE VERGE OF ENTERING ONE HOME ALONG OROFINO CREEK AND THAT TWO ADDITIONAL HOMES ARE EXPECTED TO BE FLOODED SHORTLY. WITH THE WARMER TEMPERATURES...THE ICE JAM COULD BREAK OVER THE NEXT FEW HOURS...PUTTING DOWNSTREAM SITES WITHIN OROFINO CITY LIMITS AT RISK ALSO. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627 $$ HENRY
3 follow-up statements
000 WGUS75 KMSO 231745 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1036 AM MST FRI DEC 23 2005 IDC035-232030- CLEARWATER- 936 AM PST FRI DEC 23 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM PST FOR SOUTHWESTERN CLEARWATER COUNTY... AT 827 AM PST...LAW ENFORCEMENT OFFICIALS REPORTED THAT OROFINO CREEK...3 MILES NORTHEAST OF TOWN WAS FLOODING. AT 935 AM PST...WATER WAS REPORTED TO HAVE RISEN ABOVE THE BANKS AND IS FLOODING ONE YARD. THOUGH HOMES HAVE NOT BEEN FLOODED AT THIS POINT...3 HOUSES REMAIN AT RISK AS WATER LEVELS FLUCTUATE. AREAS DOWNSTREAM FROM THE ICE JAM...INCLUDING THE CITY OF OROFINO...SHOULD CONTINUE TO CLOSELY MONITOR THE ICE JAM FOR A POTENTIAL BREAK TODAY. LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627 $$ HENRY
000 WGUS75 KMSO 231858 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1153 AM MST FRI DEC 23 2005 IDC035-232030- CLEARWATER- 1053 AM PST FRI DEC 23 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM PST FOR SOUTHWESTERN CLEARWATER COUNTY... LOCAL EMERGENCY MANAGEMENT HAS REPORTED THAT THE ICE JAM ON OROFINO CREEK HAS BROKEN AND THAT WATER LEVELS HAVE BEGUN TO RECEED. LOCATIONS DOWN STREAM ARE NOT EXPECTED TO BE SIGNIFICANTLY IMPACTED BY THE ICE JAM BREAK. CURRENTLY...ONE BARN AND AN OUTBUILDING REMAIN FLOODED ALONG THE CREEK. LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627 $$ HENRY
000 WGUS75 KMSO 232031 FFSMSO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 130 PM MST FRI DEC 23 2005 IDC035-232040- CLEARWATER- 1230 PM PST FRI DEC 23 2005 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CLEARWATER COUNTY HAS EXPIRED... THE FLASH FLOOD WARNING FOR SOUTHWESTERN CLEARWATER COUNTY HAS BEEN ALLOWED TO EXPIRE. WATER LEVELS ON OROFINO CREEK HAVE FALLEN AND FLASH FLOODING IS NO LONGER A CONCERN. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4642 11628 4643 11589 4655 11590 4655 11627 $$ HENRY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 7:53 AM PST, 43 minutes earlier.
Area forecast discussion, Dec 23, 7:53 AM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
853 AM MST FRI DEC 23 2005
.UPDATE...WITH HIGH PRESSURE BEGINNING TO BUILD INTO THE AREA FROM
THE SOUTHWEST AND MOISTURE AVALIABLITY BEGINNING TO
DIMINISH...EXPECTING FOR THE PRECIP TO FOLLOW THIS TREND OVER THE
NEXT COUPLE OF HOURS. LOOK FOR DIMINISHING PRECIP THROUGH THE REST
OF THE DAY. HAVE UPDATED THE ZONE AND STATE FORECASTS TO
DROP/EXPIRE ADVISORIES IN THE BITTERROOT...SAPPHIRE...GARNET...AND
MISSION MOUNTAINS...AND ALSO THE SWAN RANGE. WILL UPDATE THE ZONE
FORECAST AGAIN AT NOON TO REMOVE THE ADVISORY GLACIER PARK AND FOR
THE WHITEFISH RANGE.
&&
.AVIATION...STRONG WESTERLY FLOW AND RESIDUAL MOISTURE WILL KEEP
SHOWERS OVER THE TERMINALS TODAY. MOUNTAINS OBSCURATIONS WILL ALSO
CONTINUE WITH GRADUAL IMPROVEMENT LATER THIS AFTERNOON. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.
&&
.PREV DISCUSSION... COLD FRONT CURRENTLY PUSHING THROUGH WESTERN
MONTANA THIS HOUR. WESTERLY WINDS BEHIND THE FRONT IS KEEPING SNOW
OVER THE BITTERROOT/SAPPHIRE AND OVER WEST GLACIER AND SEELEY LAKE
REGIONS. LEMHI COUNTY HAS ONLY SEE SCATTERED SNOW SHOWERS
OVERNIGHT AND NOT ENOUGH TO WARRANT CONTINUING ANY HIGHLIGHT. WILL
THEREFORE CANCEL THE ADVISORY FOR THEM BUT THE REST OF THE ABOVE
MENTIONED LOCATIONS WILL CONTINUE THROUGH 8 AM AND 11 AM
RESPECTIVELY. AN UPPER RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST
THIS AFTERNOON...BUT STRONG WESTERLY FLOW AND RESIDUAL LOW LEVEL
MOISTURE WILL KEEP SHOWERS GOING THROUGH MUCH OF THE DAY OVER
MAINLY WESTERN MONTANA. ANOTHER SYSTEM CURRENTLY OFF THE WEST
COAST WILL MIGRATE THROUGH THIS RIDGE TONIGHT AND SATURDAY. THIS
WILL KEEP MOSTLY CLOUDY SKIES CENTRAL AND NORTH WITH SCATTERED
RAIN AND SNOW SHOWERS...MAINLY OVER NORTHWEST MONTANA. THE UPPER
RIDGE WILL MOVE INTO CENTRAL MONTANA SATURDAY NIGHT AND ALLOW MORE
UPPER LEVEL WAVES TO AFFECT MAINLY NORTHWEST MONTANA. TEMPERATURES
HAVE FINALLY MODERATED IN THE VALLEYS WITH THE COLD FRONTAL
PASSAGE. THE VALLEYS THAT HAVE BEEN TRAPPED UNDER THE INVERSIONS
WILL SEE AS MUCH AS 10 DEGREES OF WARMING TODAY OVER
YESTERDAY...WHILE HIGHER VALLEYS AND MOUNTAINS WILL SEE A FEW
DEGREES OF COOLING. MILD READINGS CAN BE EXPECTED THROUGH SATURDAY
NIGHT WITH CLOUD COVER...ESPECIALLY CENTRAL AND NORTH. SOME
COOLING IN THE SOUTH WITH MORE CLEARING EXPECTED.
SUNDAY THROUGH THURSDAY...THE MODELS ARE STILL IN AGREEMENT AND
HAVE BEEN CONSISTENT THAT NEXT WEEK THE REGION WILL BE UNDER AN
ACTIVE WEATHER PATTERN. A WEATHER DISTURBANCE IS EXPECTED TO MOVE
INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO ON MONDAY...WHICH
WILL BREAK DOWN THE RIDGE. AS THIS SYSTEM MOVES THROUGH THERE
APPEARS TO BE WIDESPREAD PRECIPITATION...WITH THE VALLEYS SEEING
RAIN AND MOUNTAINS GETTING SNOW. THEN A WEAK RIDGE WILL BUILD BACK
IN THE AREA DURING THE MIDDLE PART OF THE WEEK...BUT THERE APPEARS
TO BE ENOUGH MOISTURE MAKING ITS WAY THROUGH TO CAUSE
PRECIPITATION ESPECIALLY IN THE MOUNTAINS. THEN A STRONGER AND
COLDER SYSTEM IS FORECAST TO MAKE ITS WAY INTO THE REGION BY
THURSDAY. THIS SYSTEM COULD CAUSE SNOW LEVELS TO DROP DRAMATICALLY
AND BRING SIGNIFICANT SNOW TO THE MOUNTAINS...BUT THE STRENGTH AND
TIMING OF THIS FEATURE IS STILL UNCERTAIN.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SNOW AND BLOWING SNOW ADVISORY UNTIL NOON FRIDAY ABOVE 5000 FEET
FOR WEST GLACIER REGION.
ID...NONE.
&&
UPDATE...HENRY
PREV DISCUSSION...MEAD/SMITH
AVIATION...MEADHazardous weather outlook, Dec 22, 9:54 PM PST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1054 PM MST THU DEC 22 2005 IDZ005-006-MTZ004-007-231200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- LOWER CLARK FORK REGION-BUTTE/BLACKFOOT REGION- 954 PM PST THU DEC 22 2005 /1054 PM MST THU DEC 22 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT A COLD FRONT PASSING THROUGH THE AREA WILL BRING SNOW DOWN TO MOUNTAIN PASS LEVELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ002-043-231200- WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 1054 PM MST THU DEC 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT SNOW AND BLOWING SNOW ADVISORY CONTINUES UNTIL 12 PM ABOVE 5000 FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-MTZ006-231200- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS- 1054 PM MST THU DEC 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT SNOW ADVISORY REMAIN IN EFFECT UNTIL 8 AM MST FRIDAY ABOVE 5500 FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW ADVISORY REMAIN IN EFFECT UNTIL 8 AM MST FRIDAY ABOVE 5500 FEET. PLEASE SEE GTFWSWMSO FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Flash Flood Warnings in Idaho, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.